You are here:

Ophthalmology & Optometry/Adverse reaction to numbing or dilating drops


Dear Dr. Berger, Would you kindly provide me with information regarding possible adverse reactions to the numbing drops and dilating drops used in routine eye exams?  When the numbing drops (for glaucoma test) were put in my eyes, they burned severely. Then,I had the dilating drops, which my doctor said were "a milder kind than the last ones he used that kept my eyes dilated 8 hours."  My eyes continued to burn, and now four days later, I still have burning eyes, significant  though intermittent pain, irritation, and now some itching in and around eyes. In appearance, my eyes don't look excessively red, just some mild diffuse redness and "irritated looking" dilated blood vessels,  with more amount of redness around the bottom of the eyeball. Also, irritated skin at sides of eyes , and very minor "tacky-looking-matter" drained out sides of eyes this morning.  How are those multi-use drops kept sterile?  COuld he have infected me with something?  Or have you ever heard of an allergic reaction to these drops that match my symptoms? In the past, I had a severe allergy to the flu shot due to the mercury in it--and had to take prednisone to clear it up.  Is there mercury in these drops, generally, and  has anyone ever reacted to the mercury in eye drops?  I am 50, have no eye disease or other problems w/ eyes. My ophthalmologist is very busy as he does a lot of LASIK and has not returned my call re: this adverse reaction.  I really don't want the stress of having to go see another ophthalmologist about this--but is this the kind of thing that could resolve on its own?  Please help!  Thanks very much.

Dear Jessa.  Yes adverse reaction to the type of eye drops although rate can occur. If you need to monetary and dilation as part of your eye exam ,  ask your doctor to alter your medication ,   For example for short acting dilation he can use either 0.5% Mydriacil or. 2.5% neosynephine ,  and he can also change the glaucoma testing drop to another with a different anaesthetic and different preservatives.   Also no matter how busy a doctor is it is His responsibility to return his patients calls especially iif there s an adverse reaction to a medicine he prescribed. It's the ethical and responsible thing to do . Certainly he'd return your call about questions about the LASIK procedure.   Hope this helps.  Good luck.  Dr Ken

Ophthalmology & Optometry

All Answers

Answers by Expert:

Ask Experts




Any and all questions with regard to ocular ailments, eye diseases as cataracts, glaucoma, macular degeneration, diabetic retinopathy, etc , eye and visual sympomatology, eyeglasses, contact lenses, low or subnormal vision, pediatric vision conditions,and special and unique ailments will be discussed.


36 years of clinical experience in opticianry and therapeutic optometry. Still in private practice with special interests in vision conditions, diagnosing and treating ocular ailments, prescibing treatment plans which include medicine, eyeglasses, and contact lenses primarily. Although surgery is not within the realm of my area of expertise, I co-manage many pre and post -op surgical cases which include Lasik and PRK procedures.

New Jersey Society of Optometric Physicians American Optometric Association

B.A.,1968, Hunter College of the City University of New York B.S.,1970, Pennsylvania College of Optometry O.D.,1973, Pennsylvania College of Optometry Therapeutic Pharmaceutical Administration Certification, New Jersey 1992

Awards and Honors
Clinical Efficiency Award, 1973, Pennsylvaania College of Optometry

©2016 All rights reserved.